Ophthalmic complications of (131)I therapy, including ocular dryness, have been recently investigated and described. However, nasolacrimal drainage system obstruction (NDSO), complicating (131)I therapy, has not been previously well appreciated or characterized. One of our patients developed bilateral complete nasolacrimal duct obstruction after (131)I therapy that prompted awareness of this potential complication. Over 16 months, 423 patients with epithelial-derived thyroid cancer were provided routine clinical care; 390 of these patients had received (131)I ablation or therapy, and 10 patients subsequently reported epiphora. All had evidence of NDSO disease after a mean cumulative (131)I dose of 17,279 +/- 2,923 MBq (467 +/- 79 mCi), with a mean individual (131)I dose of 6,660 +/- 555 MBq (180 +/- 15 mCi). Symptoms appeared 6.5 +/- 1.4 (range, 3-16) months after the last (131)I dose, whereas the mean time from symptom onset to correct diagnosis was 18 +/- 5 months. A causal relationship between (131)I administration and NDSO is strongly suspected. Patients reporting epiphora should be evaluated promptly by an oculoplastic surgeon.